Thunderstorm Wind, Lincoln
- When
- July 25, 3:23 PM MST
- Where
- Lincoln County, 2.82 mi S of (Lic)limon Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.240, -103.640
Severe thunderstorms produced very intense wind gusts over northern Lincoln County. A peak wind gust to 100 mph was measured near Hugo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced very intense wind gusts over northern Lincoln County. A peak wind gust to 100 mph was measured near Hugo. Several trees were knocked down around town with some structural damage observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 25, 1:24 PM MST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 224 PM MDT Tue Jul 25 2023 .SHORT TERM...(This evening through Wednesday) Issued at 224 PM MDT Tue Jul 25 2023 Isolated to scattered convection is developing across the forecast area this afternoon. The high clouds have had an initial impact on where the first convection was developing, but most places should still be able to reach convective temps late this afternoon. That means a continuation of high based showers and storms with a threat of strong microburst winds into the evening. While most places near showers/storms should see gusts 35 to 45 mph, a couple spots could see severe wind gusts (>50 knots or 58 mph) when considering the ingredients are there for microbursts; inverted v profiles, deep mixing to near 550 mb, and DCAPE around 1500 J/kg. It'll be hard to pin down the location of the showers/storms, as one area of convection could continue to shift east across the plains through early evening, while additional showers/storms could develop over the high country and spill onto the adjacent I-25 Corridor and plains. It does appear now that some of this second batch could linger into the late evening hours before dissipating. For Wednesday, it looks like yet another rinse and repeat forecast. There are only slight changes, with a bit of cooling overall and slight increase in moisture per latest profiles. We'll still be hot with most of the plains reaching the mid 90s and a few upper 90s over the lowest elevations. Convective coverage could end up being a little higher as well, but still not widespread due to the lack of forcing and warm air aloft. The main impacts will again be strong and gusty outflow winds and lightning. .LONG TERM...(Wednesday night through Tuesday) Issued at 224 PM MDT Tue Jul 25 2023 Wednesday evening, expect scattered showers and thunderstorms across the region with some gusty outflow winds possible. Activity should move out/diminish by midnight. Ensemble guidance shows a good consensus with a ridge remaining in place over the region Thursday through next week. The ridge remains flattened Thursday and Friday, then building more northward by Saturday. With this fairly stagnant pattern in place, 700mb temperatures don't change all too much (17-19C) which will equate to highs slightly above normal in the low to mid 90s through the weekend. Some moisture will remain trapped under the ridge, hovering between normal to above normal values. Instability ranges from 700-1500 J/kg, with the higher of that range over the east plains. This will support afternoon/early evening scattered thunderstorms. Model soundings take on the inverted V profile given dry air with dry air at the surface. Given this profile, it isn't surprising that DCAPE values are upwards of 1500 J/kg, thus supporting the threat for gusty outflow winds with some storms. A few storms may also be capable of small hail as well. The higher chances will stay confined to the high country and Palmer Divide with lower chances for the plains. Ensemble guidance indicates a signal for monsoonal moisture and slightly cooler temperatures to arrive by early next week. The upper level ridge builds further over the region. Accompanying this shift, is anomalous moisture wrapping around the ridge, advecting into Colorado. This will result in increased coverage and chances for showers and thunderstorms. Flow aloft weakens with the pattern shift and combined with deeper moisture will increase the threat for flash flooding, especially over the burn areas. Ensemble guidance is keen on keeping this pattern in place next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday) Issued at 1006 AM MDT Tue Jul 25 2023 Main concern once again will be strong microburst winds from high based showers and storms. Forecast soundings show a similar environment to yesterday and Sunday, with inverted v profiles and plenty of DCAPE (Downdraft CAPE) near 1500 J/kg. A few wind gusts 35-40 knots likely, but a small (20%) chance of gusts reaching 45-50 kts given the environment. While it initially appeared storms would start a bit earlier than yesterday, some clouds have interfered with heating and thus could delay it slightly. It's still most likely to affect the Denver area airports including KDEN in the 21Z-01Z window. Otherwise VFR conditions will prevail. Winds are expected to transition more northwesterly/northerly 18Z-21Z. Then gusty outflows will result in variable directions through 01Z-02Z, before winds settle back to normal and light diurnal patterns. && .HYDROLOGY... Issued at 224 PM MDT Tue Jul 25 2023 The chance of any significant rainfall in the burn areas is quite low late this afternoon and evening. Maximum rainfall from storms in the mountains will likely be a quarter inch or less. On Wednesday, moisture increases slightly, and would allow for a little more rain with storms. That said, intensity and size of storms will likely be limited by the lack of CAPE and warm air aloft. Storms will also be moving along fairly quickly. Thus, there would only be a limited threat at most of burn scar impacts. There will remain a limited threat for flash flooding over the burn areas Thursday through the weekend. Normal to above normal moisture remains in place with afternoon scattered showers and thunderstorms. Mid-level flow is about 15-20 kts which isn't quick, but should keep storms moving over the burn areas. The threat for flash flooding over the burn areas increases by early next week as monsoonal moisture arrives into the region. Above normal moisture combined with higher coverage showers/thunderstorms and slower storm motions are responsible for increasing that threat. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Mensch AVIATION...Barjenbruch HYDROLOGY...Barjenbruch/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 346 AM MDT Tue Jul 25 2023 COZ030>051-261000- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 346 AM MDT Tue Jul 25 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected over the mountains and foothills this afternoon. The storms will spread across the Urban Corridor and eastern plains later this afternoon and evening. Strong, gusty outflow winds of 40 to 60 mph are possible with the storms. Heavy rainfall is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Expect scattered showers and thunderstorms during the afternoon and evenings through the weekend. Strong gusty outflow winds and small hail will be the main threats with some storms. There will be a limited threat for flash flooding over the burn areas. Temperatures are expected to be slightly above seasonal normals this week. Expect an increase in moisture levels early next week with a better chance for thunderstorms, wetting rains and slightly cooler temperatures. The risk for flash flooding will also begin to increase over the burn scars. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, any reports of strong, gusty winds or wind damage will be appreciated.
Special Weather Statement
National Weather Service Denver CO
415 PM MDT Tue Jul 25 2023
COZ041-046-047-252300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
415 PM MDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of southeastern Elbert
and central Lincoln Counties through 500 PM MDT...
At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Genoa to 6 miles south of Simla, or along a
line extending from 11 miles east of Limon to 38 miles east of
Colorado Springs. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Limon, Hugo and Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3884 10389 3894 10406 3910 10405 3931 10358
3906 10324
TIME...MOT...LOC 2215Z 313DEG 40KT 3927 10349 3905 10408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ADThe Pueblo radar (KPUX), 99 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
4 thunderstorm wind. Local standard time, as filed.
Strong microburst winds downed trees in Hugo. Some structural damage was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123509, 1123508, 1123510, 1123511.